Kentucky, 2006

Damaging Wind in Kentucky, April 13 to 14, 2006

April 13 to 14, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 13, 3:55 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 13, 3:55 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT THU APR 13 2006

.DISCUSSION...
THE REMNANTS OF A FRONTAL SYSTEM WILL BE MOVING THROUGH THE CWA THIS
MORNING. AT 4 AM...THE FRONT EXTENDED FROM NEAR PITTSBURGH...ACROSS
SOUTHERN OHIO AND THEN BETWEEN FRANKFORT AND LEXINGTON AND THEN
CONTINUED WEST BETWEEN LOUISVILLE AND FORT CAMPBELL. EARLIER IN THE
EVENING...THERE WAS REALLY NO CONVECTION ALONG THIS BOUNDARY AND THEN
AROUND 2 AM SOME THUNDERSTORMS STARTED FIRING UP AS A VORT MAX MOVED
CLOSE TO THE FRONTAL BOUNDARY. AS THE FRONT CONTINUES MOVING INTO THE
CWA...IT WILL BE MOVING INTO SOME DRIER AIR AND AS SUCH...EXPECT THE
SHOWERS AND AN OCCASIONAL RUMBLE OF THUNDER TO BE OVER BY NOON
TODAY.

ON FRIDAY...THERE WILL BE TWO IMPULSES MOVING THROUGH THE AREA. ON
FRIDAY MORNING A WARM FRONT WILL BE MOVING THROUGH THE AREA. IT WILL
BRING SOME SHOWERS AND THUNDERSTORMS WITH IT. THEN LATE ON FRIDAY
AFTERNOON...AN MCC WILL BE MOVING INTO THE AREA. SPC HAS PUT MOST OF
THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER. THE GREATEST THREAT
DURING THE LATE AFTERNOON WILL BE NORTH OF I64. THE COLD FRONT WILL
PUSH ON THROUGH ON SATURDAY MORNING AND THEN WILL MOVE BACK THROUGH
THE AREA ON SATURDAY NIGHT AS A WARM FRONT. THE AIR DURING THIS WHOLE
TIME WILL CONTINUE TO BE CONDITIONALLY UNSTABLE AND AS SUCH...SHOWERS
AND THUNDERSTORMS ARE IN THE FORECAST FOR A LONG TIME. ON SUNDAY...A
FAIRLY STRONG COLD FRONT WILL BE MOVING THROUGH THE AREA. CONSIDERING
THE VERY WARM CONDITIONS...THE THREAT OF A SEVERE THUNDERSTORM IS
ONCE AGAIN POSSIBLE. AS BEFORE THIS FRONT WILL MOVE JUST TO THE SOUTH
OF THE AREA AND THEN MOVE BACK ACROSS THE AREA AS A WARM FRONT ON
TUESDAY. THIS PATTERN WILL KEEP THE WEATHER UNSETTLED AND 10 DEGREES
ABOVE NORMAL THROUGH NEXT WEDNESDAY.

WITH THE A FRONTAL BOUNDARY STAYING VERY CLOSE TO THE AREA...THE
TIMING OF THE VARIOUS IMPULSES MOVING ALONG THIS FRONT WILL BE HARD
TO PIN POINT PAST DAY THREE. MY CONFIDENCE STARTS TO GO DOWN WITH
TIME. THE MODELS ARE IN GOOD AGREEMENT ABOUT THE PATTERN...HOWEVER
THE TIMING OF THE IMPULSES WILL BE VARYING FROM MODEL RUN TO MODEL
RUN.

&&

.PREV DISCUSSION...
1009 PM EDT WED APR 12 2006

MADE SEVERAL CHANGES TO THE FORECAST...BUT MOST OF THEM MINOR. HAVE
ADDED A RIDGE/VALLEY TEMP DIFFERENCE FOR TONIGHT. DEW POINTS HAVE
BEEN SLOW TO COME UP...AND WITH WARM AIR ADVECTION AND AN EASING
PRESSURE GRADIENT...THINK THAT VALLEYS WILL DECOUPLE AND COOL DOWN.
CLOUDS MAY HAMPER THE COOLING A BIT...ESPECIALLY IN THE
SOUTHEAST...BUT DO NOT THINK IT WILL BE ENOUGH TO PREVENT COOL AIR
FROM POOLING. HAVE ALSO MADE ADJUSTMENTS TO WINDS. IN GENERAL...
BACKED OFF ON SPEEDS A BIT FOR BOTH TONIGHT AND THURSDAY.

505 PM EDT WED APR 12 2006

19Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE PASSING BY TO THE NORTH WITH
HIGH PRESSURE HOLDING ON ALONG THE SOUTHEAST COAST. A MOSTLY DRY COLD
FRONT IS CROSSING INTO EAST KENTUCKY WITH BREEZY SOUTHWEST WINDS
SWITCHING TO THE WEST. AFTER VERY DRY AFTERNOONS THE PAST COUPLE OF
DAYS...SOARING TEMPERATURES INTO THE UPPER 70S AND LOWER 80S TODAY
COUNTERACTED THE MINIMAL INCREASE IN MOISTURE RESULTING IN RH VALUES
FALLING TO BETWEEN 25 AND 30 PERCENT BY LATE AFTERNOON. ON
SATELLITE...A BAND OF CLOUDS ASSOCIATED WITH THE FRONT IS MOVING
INTO EAST KENTUCKY. EARLIER...A BROKEN LINE OF SHOWERS DISSIPATED AS
THEY ENTERED THE CWA.

THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THEY ZIP A WEAKENING
TROUGH THROUGH THE OHIO VALLEY TONIGHT AND RIDGING BUILDS NORTH FROM
THE SOUTHERN PLAINS. THIS PROCESS WILL LEAVE EAST KENTUCKY IN
NORTHWEST FLOW INTO THE WEEKEND AS A SERIES OF WEAK SHORTWAVES RIDE
PAST. BY SATURDAY EVENING THIS RIDGE WILL SHARPEN UP AND MOVE OVER
KENTUCKY WHILE A...OCCASIONALLY CLOSED...LOW LIFTS NORTHEAST FROM
THE SOUTHERN ROCKIES INTO THE UPPER MIDWEST. THIS WAVE THEN STARTS TO
BECOME ABSORBED INTO THE LARGE GYRE OFF THE NORTHEAST COAST BY MONDAY
MORNING. THE GFS APPEARS MOST REASONABLE WITH THIS...WHEN COMPARED TO
THE UKMET AND ECMWF...AS THE TROUGH MOVES INTO CONFLUENT FLOW. IN ITS
WAKE...RIDGING BUILDING EAST FROM THE PLAINS ON TUESDAY. ANOTHER
TROUGH THEN QUICKLY DEVELOPS OVER THE NORTHERN PLAINS LATE TUESDAY.
THIS FEATURE LOOKS TO AFFECT THE GREAT LAKES AND OHIO VALLEY REGION
ON WEDNESDAY...WITH THE GFS SEEMINGLY TOO STRONG AND WRAPPED UP
COMPARED TO THE ECMWF.

SENSIBLE WEATHER WILL FEATURE A BETTER MIXED LOWER ATMOSPHERE TONIGHT
DUE TO THE WINDS STAYING UP FOLLOWING THE FRONT. AS A RESULT...THE
RIDGE TO VALLEY TEMPERATURE DIFFERENCES WILL BE MINIMAL. CARRIED A
SLIGHT CHANCE OF A THUNDERSTORM OVER NIGHT WITH THIS BOUNDARY...BUT
LIMITED MOISTURE WILL HAMPER THE DEVELOPMENT DESPITE SOME
INSTABILITY. FOR THURSDAY...ANOTHER WARM DAY WILL BE ON TAP WITH THE
BOUNDARY STALLING OVER THE SOUTHERN PART OF THE CWA. SIMILAR TO
TODAY...A LACK OF A SFC BASED TRIGGER...SOME MID LEVEL CAPPING AND
LIMITED MOISTURE WILL KEEP ANY THUNDERSTORMS WIDELY SCATTERED AT
BEST DESPITE THE INSTABILITY. THIS MAY CHANGE THURSDAY NIGHT AS
SEVERAL FACTORS ARE COMING TOGETHER FOR AN EARLY SEASON MCS DIVING
SOUTHEAST FROM INDIANA AFTER MIDNIGHT. THIS WILL BE FEED BY MODERATE
INSTABILITY...PWS OVER 1.4 INCHES...A 70 KNOT PLUS 500 MB JET AND
DIFFLUENT FLOW. ACCORDINGLY ...NORTHEAST PARTS OF OUR AREA WILL BE
UNDER THE THREAT OF THUNDERSTORMS FROM THIS SYSTEM...TOWARDS
MORNING. DO EXPECT WHATEVER DEVELOPS TO DIE OFF DURING THE MORNING
HOURS LEAVING PLENTY OF BOUNDARIES THROUGHOUT EAST KENTUCKY THAT
COULD CERTAINLY ACTIVATE IN THE HIGHLY UNSTABLE AIRMASS. THESE
BOUNDARIES WILL REMAIN A NEMESIS THROUGH THE WEEKEND. TO START THE
NEW WORK WEEK...A RATHER WEAK SFC REFLECTION WILL SINKS SOUTH
THROUGH THIS PART OF THE STATE LATE SUNDAY AND MONDAY WITH THAT
DYING UPPER LOW. COOLER AND DRIER WEATHER FOLLOWS FOR TUESDAY AHEAD
OF THE NEXT PLAIN/S LOW WITH A COLD FRONT CROSSING THE STATE
WEDNESDAY...BRINGING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE AREA.

MOS TEMPS LOOK REASONABLE FOR NIGHT TIME LOWS WITH A WELL MIXED
ATMOSPHERE EXPECTED TONIGHT AND TO A CERTAIN EXTENT THURSDAY NIGHT.
HIGH TEMPS...THOUGH...WILL REMAIN HIGHLY DEPENDENT ON THE CLOUDS AND
PCPN THAT DEVELOP. WARMER THAN MOS LOOKS BEST FOR THURSDAY WHILE THE
MET/S MID 80S FRIDAY ARE A BIT OF A STRETCH GIVEN THE CONVECTIVE
ACTIVITY EXPECTED. FOR THE POPS...KEPT A SLIGHT CHANCE IN TONIGHT
WITH THE BOUNDARY...WENT MOSTLY DRY ON THURSDAY...THEN ENDED UP
CLOSE TO MOS CONSENSUS FOR THURSDAY NIGHT AND FRIDAY.

WITH THE IFPS/GFE GRIDS...POPULATED THE WINDS AND DEWPOINTS FROM THE
NAM12 THROUGH 84 HOURS. MADE THE STANDARD DIURNAL ADJUSTMENTS TO THE
WINDS AND TOOK THE DEWPOINTS DOWN EACH AFTERNOON...ALONG WITH
DIMINISHING THEM ON THE RIDGES THROUGHOUT THE PERIOD. THE REST OF THE
GRIDS WERE IN GOOD SHAPE...GIVEN THE CHALLENGES OF THE FORECAST...
WITH SOME SMALL ADJUSTMENTS MADE TO THE TIMING OF THE CLOUDS AND PCPN
PATTERNS PER THE LATEST MODEL AND NDFD CONSENSUS INTO THE WEEKEND.

1101 AM EDT WED APR 12 2006

UPDATED TO LOWER/REMOVE POPS FOR THE AFTERNOON PERIOD. ATMOSPHERE IS
MOISTENING UP SLOWLY...BUT REMAINS A LITTLE TOO DRY FOR MUCH PRECIP
THIS AFTERNOON (22Z). KEPT LOW POPS IN THE COUNTIES ALONG/NORTH OF
INTERSTATE 64...OTHERWISE DRY. POPS REMAIN OVERNIGHT AS GOOD LOW
LEVEL CONVERGENCE WILL BE COINCIDENT WITH SOME INSTABILITY.

MADE SOME SLIGHT MODIFICATIONS IN THE SKY GRIDS AS WELL AS IT LOOKS
LIKE A FEW RELATIVELY SUNNY HOURS ARE IN STORE BEFORE BAND OF STRATO-
CU PIVOTS IN.  REST OF FORECAST LOOKED GREAT.

JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ
Hazardous weather outlook, Apr 13, 4:08 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
508 AM EDT THU APR 13 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
508 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. THE
GREATEST THREAT WILL BE NORTH OF I 64...HOWEVER THE ENTIRE FORECAST
AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER FROM THE STORM PREDICTION
CENTER.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH MONDAY AND THEN
AGAIN ON WEDNESDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Apr 13, 3:50 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT THU APR 13 2006

KYZ050-130915-
MONTGOMERY-
450 AM EDT THU APR 13 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 449 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF MOUNT STERLING...OR OVER NORTH MIDDLETOWN...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR JUDY AROUND 455 AM EDT...STOOPS AROUND 500 AM
EDT...EWINGTON AROUND 505 AM EDT...HOWARDS MILL AROUND 510 AM EDT...
WALKERS CROSSING AROUND 515 AM EDT...

RESIDENTS IN THESE AREAS SHOULD EXPECT VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 25 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
April 13, 5:16 AM EST to April 14, 5:19 AM EST
Where
Magoffin County, Harper
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.800, -83.200

Few large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500340.